Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Shreveport, LA

January 21, 2018Sabine County, San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2018, 10:43 PM CST for Sabine County, San Augustine County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 10:43 PM CST (04:43 UTC)
Expired
Jan 21, 2018, 11:30 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 115 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 9:59 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KSHV 220443
SVRSHV
TXC403-405-220530-
/O.NEW.KSHV.SV.W.0003.180122T0443Z-180122T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1043 PM CST SUN JAN 21 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Central San Augustine County in eastern Texas...
  Northwestern Sabine County in eastern Texas...

* Until 1130 PM CST

* At 1042 PM CST, a severe thunderstorm was located 11 miles south of
  Macune, or 16 miles north of Ebenezer, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  San Augustine, Rosevine, Macune, Broaddus and Chinaquapin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 400 AM CST for eastern Texas.

LAT...LON 3124 9434 3125 9433 3126 9434 3161 9407
      3157 9399 3157 9397 3148 9385 3118 9423
TIME...MOT...LOC 0442Z 221DEG 31KT 3126 9424 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:54 PM CST, 49 minutes earlier.

Area forecast discussion, Jan 21, 9:54 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
954 PM CST Sun Jan 21 2018

.UPDATE...
Will be quick as we continue to track a long lived Super Cell
which has likely produced a tornado across several counties in
Northeast Texas. Low level shear is very strong ahead of the cold
front/dryline merger which was located just west of our CWA as of
10pm. New Tornado Watch will be forthcoming soon which will take
in the remainder of SW AR and Deep East Texas as well as much of
NW LA and will await it's issuance before a new updated zone
package is sent forth. Otherwise, did increase pops along and
aheadof the approaching cold front for the remainder of the
night.

Thanks for the coordination SPC.

13

&&

.PREV DISCUSSION... /issued 614 PM CST Sun Jan 21 2018/

AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  62  37  60 / 100  10   0   0
MLU  57  64  38  58 / 100  30   0   0
DEQ  44  56  32  56 /  70  10   0   0
TXK  47  59  35  57 /  90  10   0   0
ELD  52  61  36  58 / 100  10   0   0
TYR  46  61  36  59 /  40  10   0   0
GGG  47  61  36  59 /  90  10   0   0
LFK  51  64  36  62 /  90  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24/13
Hazardous weather outlook, Jan 21, 12:19 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.

In the hours before

Local storm report, Jan 21, 9:52 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
952 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     1 SE DE KALB            33.50N 94.60W
01/21/2018                   BOWIE              TX   FIRE DEPT/RESCUE

            DAMAGE TO HOME REPORTED ON FM990, UNKNOWN
            INJURIES OR DETAILS AT THIS TIME.

&&

25
Local storm report, Jan 21, 9:54 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 W DE KALB             33.51N 94.64W
01/21/2018                   BOWIE              TX   FIRE DEPT/RESCUE

            POWER LINES DOWN REPORTED ON US 259S.

&&

25
Special weather statement, Jan 21, 9:56 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
956 PM CST SUN JAN 21 2018

TXZ096-108>110-220445-
Camp TX-Red River TX-Franklin TX-Titus TX-
956 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN...TITUS...
NORTHWESTERN CAMP AND SOUTHEASTERN RED RIVER COUNTIES UNTIL 1045 PM
CST...

At 956 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarksville to 6 miles southwest of
Wilkerson to near Scroggins. Movement was northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Clarksville, Boxelder, Wilkerson, Scroggins,
Winfield, Avery, Annona, Miller's Cove, Harts Bluff, Monticello,
Cuthand and English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for northeastern
Texas.

LAT...LON 3322 9508 3365 9506 3372 9479 3354 9475
      3316 9489 3299 9515 3300 9515 3300 9516
      3298 9516 3296 9519 3296 9524
TIME...MOT...LOC 0356Z 220DEG 52KT 3363 9502 3328 9504 3303 9519

24
Special weather statement, Jan 21, 10:00 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1000 PM CST SUN JAN 21 2018

TXZ125-136-137-220430-
Upshur TX-Gregg TX-Smith TX-
1000 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHEASTERN
UPSHUR AND WESTERN GREGG COUNTIES UNTIL 1030 PM CST...

At 959 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilmer to 6 miles west of Liberty City.
Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Longview, Kilgore, White Oak, Gladewater, Gilmer, Clarksville City,
East Mountain, Diana, Liberty City, West Mountain, Union Grove,
Warren City and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for northeastern
Texas. A tornado watch also remains in effect until 400 AM CST for
northeastern Texas.

LAT...LON 3273 9492 3277 9470 3265 9470 3241 9483
      3239 9511
TIME...MOT...LOC 0359Z 229DEG 42KT 3272 9489 3243 9505

24
Local storm report, Jan 21, 10:21 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     3 SSW DE KALB           33.47N 94.63W
01/21/2018                   BOWIE              TX   BROADCAST MEDIA

            MINOR STRUCTURAL DAMAGE TO HOMES EAST SIDE
            OF 259, ON 44 JUST NORTH OF FM 4230, SEVERAL
            CHICKEN HOUSES DESTROYED, TREES AND POWER
            POLES DAMAGED.

&&

25
Special weather statement, Jan 21, 10:41 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1041 PM CST SUN JAN 21 2018

ARZ059-OKZ077-TXZ097-220530-
Little River AR-McCurtain OK-Bowie TX-
1041 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 1130 PM
CST...

At 1040 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Us 259 And I 30 Intersection to 6 miles
southwest of Arkinda. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Boston, Foreman, De Kalb, Winthrop, Dalby Springs, Arkinda,
Wallace, Tom and Almont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma...and northeastern Texas. A tornado watch also remains in
effect until 400 AM CST for southwestern Arkansas...and northeastern
Texas.

LAT...LON 3382 9430 3382 9426 3380 9423 3344 9442
      3331 9469 3331 9473 3333 9475 3341 9475
      3377 9457 3385 9430
TIME...MOT...LOC 0440Z 222DEG 52KT 3331 9478 3372 9456

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:45 PM CSTTornado WarningSHVWood30 min
Jan 21, 8:06 PM CSTSevere Thunderstorm WarningSHVRed River24 min
Jan 21, 8:13 PM CSTTornado WarningSHVWood32 min
Jan 21, 8:24 PM CSTTornado WarningSHVFranklin, Titus, Wood36 min
Jan 21, 8:47 PM CSTTornado Warning Tornado observedSHVFranklin, Morris, Red River, Titus43 min
Jan 21, 9:17 PM CSTTornado WarningSHVBowie, Red River43 min
Jan 21, 9:44 PM CSTTornado WarningSHVBowie46 min
Jan 21, 9:56 PM CSTSpecial Weather StatementSHVRed River, Titus49 min
Jan 21, 10:00 PM CSTSpecial Weather StatementSHVGregg30 min
Jan 21, 10:41 PM CSTSpecial Weather StatementSHVBowie49 min
Jan 21, 10:54 PM CSTTornado WarningSHVSabine, San Augustine, Shelby33 min
Jan 21, 11:09 PM CSTTornado WarningSHVCherokee, Rusk, Smith51 min
Jan 21, 11:44 PM CSTTornado WarningSHVGregg, Harrison, Panola, Rusk28 min
Jan 22, 3:25 AM CSTLake Wind AdvisorySHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 12 more15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.